Background: The frequency of left atrial thrombus and the effect of anticoagulation on LA clot in patients with mitral stenosis (MS) are not well established. Resolution of left atrial thrombus after a period of oral anticoagulation results in safe percutaneous mitral commissurotomy (PMC). However, whether the persistent presence of left atrial appendage (LAA) clots after a short period of oral anticoagulation increases the embolic risk is not well defined. This study was designed to document the occurrence rate of left atrial thrombus in patients with mitral stenosis and to assess the effects of short-term of oral anticoagulation on clot dissolution. In addition, it sought to evaluate the safety of PMC in patients with MS after warfarin therapy.
Methods: 182 consecutive patients with moderate-to-severe and severe mitral stenosis who were candidates for percutaneous mitral commissurotomy underwent both a baseline transthoracic (TTE) and transesophageal (TEE) echocardiography. All the cases with left atrial appendage thrombi received oral warfarin. Follow-up TEE study was performed after 2-3 months of anticoagulation.
Results: Of 182 consecutive patients with MS, 31 cases (17.03%) had left atrial appendage clot. In one patient (0.42%), a pedunculated clot was seen at the mouth of the left atrial appendage and left atrial cavity. Complete resolution of thrombus was demonstrated in 24 patients (77.5%), and partial clot lysis was seen in 4 cases (13%). In 3 cases (9.5%), no significant change in the size of clot was observed. All of these 31 patients underwent PMC successfully without any embolic complication.
Conclusion: Despite the emphasis on long-term warfarin therapy before PMC (at least 6 months), we maintain that a short period of anticoagulant therapy offers complete or partial resolution of LAA clot. In addition, PMC could be performed safely in patients with mitral stenosis even in the presence of left atrial appendage clot after this period of anticoagulation with no additional risks of embolic complication.